This course teaches learners to recognize and manage pediatric anticholinergic toxicity and its main complications, seizures and cardiac dysrhythmia. The course is simulation based, with an integrated team communication focus. The learners identify the signs and symptoms of anticholinergic toxidrome, learn its antidote, and learn that repeated doses of the antidote may be necessary in managing anticholinergic toxicity. The primary complications for the team to recognize and manage are seizures and cardiac dysrhythmias. There are many types of drugs and botanicals with anticholinergic effects, including diphenhydramine, tricyclic antidepressants, antihistamines, scopolamine, jimsonweed, and belladonna alkaloids. The prevalence of anticholinergic drugs in many over-the-counter preparations make them a common element in many homes. Accidental and suicidal overdoses with these drugs are common, particularly in early childhood. Likewise, recreational poisonings with anticholinergic botanicals are common in adolescents. The goal of this course is to provide the learners with an opportunity to manage a life-threatening pediatric anticholinergic overdose, where the correct steps need to be taken in a limited period of time. In this simulation, the learners should recognize the seriousness of the situation and recruit a full resuscitation team. This resource can be used in isolation or as a component of our pediatric toxidrome simulation curriculum to provide more comprehensive pediatric toxicology and resuscitation training. A companion curriculum, the pediatric emergency medicine simulation curriculum, is also available on MedEdPORTAL. This curriculum is the most comprehensive pediatric anticholinergic toxidrome curriculum we have seen. Other scenarios do exist, but they lack the detailed preparatory material, potential mistakes, and supplemental educational materials provided here.
By the end of this course, participants will be able to:
- Recognize and manage seizures in a safe and professional manner.
- Recognize and manage cardiac dysrhythmias in a safe and professional manner.
- Recognize and manage anticholinergic toxidrome in a safe and professional manner.
- Improve their skills in the management and leadership of emergency personnel, including physicians, nurses, and ancillary personnel.
© 2010 Reid et al.
This is an open-access publication distributed under the terms of the Creative Commons Attribution-NonCommercial license.
Reid J, Mazor S, Kim S. Pediatric toxidrome simulation curriculum: anticholinergic toxidrome. MedEdPORTAL. 2010;6:8350. https:/
doi. org/ 10. 15766/ mep_ 2374- 8265. 8350